| Model Number |
170041 |
| Medical Device Problem Codes |
Break (1069); Detachment of Device or Device Component (2907)
| Health Effect - Clinical Codes |
Foreign Body In Patient (2687); Unintended Radiation Exposure (4565)
| Date of Event |
05/28/2024
Type of Reportable Event
Serious Injury
Event or Problem Description
According to the reporter, during a laparoscopic hysterectomy procedure, while closing the vaginal cuff, the needle broke in half and fell into the patient's cavity.The surgeon was able to retrieved half of the needle, but the other half remained in the patient.Searching for the broken needles led to 30 minutes or more extended surgical time.The following day, x-ray was performed to locate the other piece.
Additional Manufacturer Narrative
D10 concomitant products: 173016, 173016 endo stitch instrument (lot#:unknown).Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
Event or Problem Description
According to the reporter, during a laparoscopic hysterectomy procedure, while closing the vaginal cuff, the needle broke in half and fell into the patient's cavity.The surgeon was able to retrieved half of the needle, but the other half remained in the patient.Searching for the broken needles led to 30 minutes or more extended surgical time.The following day, x-ray was performed to locate the other piece.It was noted that there will be additional operation to retrieve the other half of the needle.
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
Additional Manufacturer Narrative
H3 evaluation summary: medtronic conducted an investigation based upon all information received.The device was available for evaluation.Visual inspection noted that the needle was broken at the suture attachment site.Damage was observed within the loading slot of the needle fragment.The tip of the needle fragment was observed to be damaged.It was reported that the needle was broken and was disengaged.The reported issue were confirmed.The product analysis noted evidence that the device was not used as intended.The bent or broken needle may occur when the needle is not loaded properly or when the needle is forced into an obstacle.This condition may also occur if excess pressure is exerted on the needle or the attached suture while the jaws are in the open position.In these situations, the needle may flex and ultimately break.The manufacturing records for each device are thoroughly reviewed prior to release to ensure that it meets all medtronic quality specifications.The instructions included with this device provide the following guidance: ensure that the toggle levers are fully retracted prior to opening the jaws of the device.The reloading button should never be pressed when the instrument is in the body cavity, as this will release the needle.Inspect the application site to ensure hemostasis.Place additional sutures or use electrocautery if necessary to complete hemostasis.Endoscopic procedures should be performed only by physicians having adequate training and familiarity with endoscopic techniques.A thorough understanding of the operating principles, risks versus benefits, and the hazards involved in utilizing an endoscopic approach is necessary to avoid possible injury to the user and/or patient.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.